Alert archive / Kansas / Freeze Warnings in 2018

Freeze Warning 2, NWS Goodland, KS

October 10, 2018Cheyenne County, Colorado; 5 counties in Kansas

NWS Goodland, KS issued this freeze warning at Oct 10, 2018, 2:05 PM MDT for Cheyenne County, Colorado; 5 counties in Kansas. It took effect at Oct 10, 2018, 11:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2018, 2:05 PM MDT (20:05 UTC)
In effect from
Oct 10, 2018, 11:00 PM MDT
Expired
Oct 11, 2018, 10:00 AM MDT
In force
11 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WWUS73 KGLD 102005
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
205 PM MDT Wed Oct 10 2018

...Below Freezing Temperatures Possible Overnight Tonight...

COZ092-KSZ027>029-041-042-110600-
/O.UPG.KGLD.HZ.A.0001.181011T0500Z-181011T1600Z/
/O.NEW.KGLD.FZ.W.0002.181011T0500Z-181011T1600Z/
Cheyenne County-Wallace-Logan-Gove-Greeley-Wichita-
Including the cities of Arapahoe, Cheyenne Wells, Sharon Springs,
Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti
205 PM MDT Wed Oct 10 2018 /305 PM CDT Wed Oct 10 2018/

...FREEZE WARNING IN EFFECT FROM 11 PM MDT /MIDNIGHT CDT/ THIS
EVENING TO 10 AM MDT /11 AM CDT/ THURSDAY...

The National Weather Service in Goodland has issued a Freeze
Warning, which is in effect from 11 PM MDT /midnight CDT/ this
evening to 10 AM MDT /11 AM CDT/ Thursday. The Hard Freeze Watch
is no longer in effect. 

* Temperatures...For this morning, temperatures near 30. For 
  late this evening into Thursday morning, temperatures in the 
  middle and upper 20s. 

* Timing/Duration...For the hard freeze warning the temperatures 
  will occur from late this evening into the morning hours on 
  Thursday. 

* TEMPERATURE...In the lower 30s.

* Impacts...Temperatures in the 24 to 28 degree range will kill 
  sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when temperatures of 32 degrees or
below are forecast for at least one hour. Those with agricultural
interests in the warned area are advised to harvest or protect
tender vegetation. Also...potted plants normally left outdoors
should be covered or brought inside away from the cold.

&&

$$

COZ090-091-KSZ001>004-013>016-NEZ079>081-110600-
/O.CON.KGLD.HZ.W.0001.181011T0500Z-181011T1600Z/
Yuma County-Kit Carson County-Cheyenne-Rawlins-Decatur-Norton-
Sherman-Thomas-Sheridan-Graham-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, St. Francis, 
Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, 
Hill City, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade,
and McCook
205 PM MDT Wed Oct 10 2018 /305 PM CDT Wed Oct 10 2018/

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 11 PM MDT /MIDNIGHT
CDT/ THIS EVENING TO 10 AM MDT /11 AM CDT/ THURSDAY...

* Temperatures...For this morning, temperatures in the middle 
  30s. For late this evening into Thursday morning, temperatures 
  in the middle and upper 20s. 

* Timing/Duration...For the hard freeze warning the temperatures 
  will occur from late this evening into the morning hours on 
  Thursday. 

* IMPACTS...Temperatures in the 24 to 28 degree range will kill 
  sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means temperatures at or below 28 degrees
are imminent or highly likely. These conditions will kill crops
and other sensitive vegetation.

&&

$$
3 follow-up statements
539 
WWUS73 KGLD 102057
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
257 PM MDT Wed Oct 10 2018

...Below Freezing Temperatures Possible Overnight Tonight...

COZ090-091-KSZ001>004-013>016-NEZ079>081-110500-
/O.CON.KGLD.HZ.W.0001.181011T0500Z-181011T1600Z/
Yuma County-Kit Carson County-Cheyenne-Rawlins-Decatur-Norton-
Sherman-Thomas-Sheridan-Graham-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, St. Francis, 
Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, 
Hill City, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade,
and McCook
257 PM MDT Wed Oct 10 2018 /357 PM CDT Wed Oct 10 2018/

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 11 PM MDT /MIDNIGHT
CDT/ THIS EVENING TO 10 AM MDT /11 AM CDT/ THURSDAY...

* Temperatures...For late this evening into Thursday morning, 
  temperatures will be in the middle and upper 20s. 

* Timing/Duration...For the Hard Freeze Warning the temperatures 
  will occur from late this evening into the morning hours on 
  Thursday. 

* IMPACTS...Temperatures in the 24 to 28 degree range will kill 
  sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means temperatures at or below 28 degrees
are imminent or highly likely. These conditions will kill crops
and other sensitive vegetation.

&&

$$

COZ092-KSZ027>029-041-042-110500-
/O.CON.KGLD.FZ.W.0002.181011T0500Z-181011T1600Z/
Cheyenne County-Wallace-Logan-Gove-Greeley-Wichita-
Including the cities of Arapahoe, Cheyenne Wells, Sharon Springs,
Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti
257 PM MDT Wed Oct 10 2018 /357 PM CDT Wed Oct 10 2018/

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM MDT /MIDNIGHT CDT/
THIS EVENING TO 10 AM MDT /11 AM CDT/ THURSDAY...

* Temperatures...For late this evening into Thursday morning,
  temperatures around 30 degrees. 

* Timing/Duration...For the Freeze Warning the temperatures will 
  occur from late this evening into the morning hours on Thursday.
  

* TEMPERATURE...Around 30 degrees.

* Impacts...Freezing temperatures may damage crops and other
  sensitive vegetation. Temperatures will be at or dip below 
  freezing in low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when temperatures of 32 degrees or
below are forecast for at least one hour. Those with agricultural
interests in the warned area are advised to harvest or protect
tender vegetation. Also...potted plants normally left outdoors
should be covered or brought inside away from the cold.

&&

$$
056 
WWUS73 KGLD 110655
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1255 AM MDT Thu Oct 11 2018

...Below Freezing Temperatures Possible Overnight Tonight...

COZ090-091-KSZ001>004-013>016-NEZ079>081-111600-
/O.CON.KGLD.HZ.W.0001.000000T0000Z-181011T1600Z/
Yuma County-Kit Carson County-Cheyenne-Rawlins-Decatur-Norton-
Sherman-Thomas-Sheridan-Graham-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, St. Francis, 
Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, 
Hill City, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade,
and McCook
1255 AM MDT Thu Oct 11 2018 /155 AM CDT Thu Oct 11 2018/

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT /11 AM
CDT/ THIS MORNING...

* Temperatures...In the middle to upper 20s.

* Timing/Duration...For the Hard Freeze Warning the temperatures
  will occur overnight into the morning hours on Thursday.

* IMPACTS...Temperatures in the 24 to 28 degree range will kill 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means temperatures at or below 28 degrees
are imminent or highly likely. These conditions will kill crops
and other sensitive vegetation.

&&

$$

COZ092-KSZ027>029-041-042-111600-
/O.CON.KGLD.FZ.W.0002.000000T0000Z-181011T1600Z/
Cheyenne County-Wallace-Logan-Gove-Greeley-Wichita-
Including the cities of Arapahoe, Cheyenne Wells, Sharon Springs,
Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti
1255 AM MDT Thu Oct 11 2018 /155 AM CDT Thu Oct 11 2018/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT /11 AM CDT/
THIS MORNING...

* Temperatures...Around 30 degrees.

* Timing/Duration...For the Freeze Warning the temperatures will
  occur overnight into the morning hours on Thursday.

* Impacts...Freezing temperatures may damage crops and other 
  sensitive vegetation. Temperatures will be at or dip below 
  freezing in low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when temperatures of 32 degrees or
below are forecast for at least one hour. Those with agricultural
interests in the warned area are advised to harvest or protect
tender vegetation. Also...potted plants normally left outdoors
should be covered or brought inside away from the cold.

&&

$$
359 
WWUS73 KGLD 111550
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
950 AM MDT Thu Oct 11 2018


COZ090-091-KSZ001>004-013>016-NEZ079>081-111700-
/O.EXP.KGLD.HZ.W.0001.000000T0000Z-181011T1600Z/
Yuma County-Kit Carson County-Cheyenne-Rawlins-Decatur-Norton-
Sherman-Thomas-Sheridan-Graham-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, St. Francis, 
Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, 
Hill City, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade,
and McCook
950 AM MDT Thu Oct 11 2018 /1050 AM CDT Thu Oct 11 2018/

...HARD FREEZE WARNING WILL EXPIRE AT 10 AM MDT /11 AM CDT/ THIS
MORNING...

Temperatures are above freezing across the area so the threat of a
hard freeze has ended. 

$$

COZ092-KSZ027>029-041-042-111700-
/O.EXP.KGLD.FZ.W.0002.000000T0000Z-181011T1600Z/
Cheyenne County-Wallace-Logan-Gove-Greeley-Wichita-
Including the cities of Arapahoe, Cheyenne Wells, Sharon Springs,
Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti
950 AM MDT Thu Oct 11 2018 /1050 AM CDT Thu Oct 11 2018/

...FREEZE WARNING WILL EXPIRE AT 10 AM MDT /11 AM CDT/ THIS
MORNING...

Temperatures are above freezing across the area so the threat of a
freeze has ended. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this freeze warning went out at Oct 10, 12:50 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 10, 12:50 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1250 PM MDT Wed Oct 10 2018

.SHORT TERM...(Today through Friday night)
Issued at 429 AM MDT Wed Oct 10 2018

Forecast concerns will be how cold it gets tonight, and chances of
precipitation through the period. Satellite showing a highly
amplified pattern from the Pacific into the western Atlantic. Slow
moving trough currently is near the four corners region.

Today/tonight...Am letting the current freeze warning and frost
advisory continue but conditions are only marginal at this time.

Not confident on the high temperature forecast. I do not think cloud
cover is going to completely erode. A left front quadrant of the jet
starts impacting my area late this morning into the afternoon hours.
At the very least this should thicken up cloud cover. That combined
with cold advection should keep temperatures from warming up too
much. I did warm high temperatures but kept it below guidance.

Jet axis moves across the area with the right rear quadrant
affecting the northern portion of my area during the evening and
early portion of the overnight hours. Also a rather strong and
compact shortwave trough moves through the same area during the
evening hours. There is a lot cold air aloft, a strong baroclinic
zone and associated frontogenesis with this wave. Theta-e lapse are
near/slightly above zero. Look to have a quick shot of light snow
and/or flurries.

For tonight, after that the clouds clear out as the surface ridge
noses into the northeast two thirds of the area. There appears to be
some cloud cover, probably some stratus as the day shift mentioned
in my southern and western fringes. However vast majority of the
area should have little cloud cover and little to no wind. Based on
the above and collaboration, lowered the low temperatures into the
mid and upper 20s across most of the area.

As a result of the above and collaboration, I have issued a Hard
Freeze Warning form my northern 3 tiers of counties. Since I am
unsure about the cloud cover in my south, I have those six counties
in a Hard Freeze Watch.

Thursday/Thursday night...Freeze highlights continue through 16z.
Will have a cold start to the day. Also cloud cover will increase at
multiple levels through the day with light upslope winds in place.
This is a recipe for not warming up much. So I lowered the high
temperatures for most of the area.

Rather strong shortwave trough starts affecting the western portion
of the area later in the afternoon. The main affects of this
shortwave trough and jet lift from a strong southern jet will be
felt during the night. The high pops the forecast builder looks
reasonable and kept or slightly adjusted up.

Friday/Friday night...Above mentioned lift and precipitation affect
the area during the morning. Dry conditions are expected in the
afternoon. High temperatures for the day look fine at this time.
However, am a little concerned that some low level cloud cover could
make things cooler in the east.

The next shortwave trough moves in during the later half of the
night and affects the southern portion of the area. The pops the
forecast builder gave me looks reasonable.

.LONG TERM...(Friday through Wednesday)
Issued at 1250 PM MDT Wed Oct 10 2018

Friday...rain showers continue in the morning generally east of the
CO/KS border then exit the area by noon as Thursdays system quickly
moves east. Clouds will also quickly decrease from west to east.
Afternoon temperatures look to warm into the mid to upper 50s. For
the overnight hours models have now backed off on precipitation
chances with a minor weather disturbance whos shallow moisture moves
into the area south of the interstate from the southwest. Will
continue to monitor and a few light rain showers are possible. Low
temperatures look to range from the low to mid 30s in far eastern
Colorado and mid to upper 30s elsewhere.

Saturday...Friday nights weather disturbance continues to move east-
northeast through the morning with very small pops across the far
south and southeast for a few rain showers. Dry conditions expected
during the afternoon. High temperatures generally in the mid to
upper 50s. For Saturday night a cold front moves through with breezy
north to northeast winds. Low temperatures fall into the mid 20s
west and low 30s east. A strong weather disturbance with good
moisture in the 850-500mb layer moves through from the northwest
bringing a good chance of rain quickly changing over to snow after
midnight. Light snow accumulations are currently expected.

Sunday...snow is expected for nearly the entire area (exception
being northeast corner) in the morning with a possible mix with rain
in the afternoon as surface temperatures warming above freezing. I
continue to remain pessimistic with the mix to rain given 850mb
temperatures below zero. Either way light accumulations of snow
expected in the morning with high temperatures generally in the 30s
to perhaps 40 degrees.  Dry weather expected during the night with
lows in the low to mid 20s.

Monday...we should see lots of sunshine with afternoon temperatures
in the upper 40s to low 50s. Some mid and/or high clouds are
possible during the night approaching from the north. Low
temperatures in the upper 20s to low 30s.

Tuesday...dry weather is expected with a sunny to mostly sunny sky.
850mb temperatures warm a few degrees supporting highs in the mid to
upper 50s. Low temperatures in the low to mid 30s.

Wednesday...dry with highs in the mid to upper 50s. Forecast area
under elongated upper ridging in between low pressure over the
northeast and desert southwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1225 PM MDT Wed Oct 10 2018

Some lingering sub-vfr decks have hung around the terminals today.
Expecting ceilings to rise and improve later this afternoon giving
prevailing VFR throughout the remainder of the TAF period. Winds
will become light and variable tomorrow morning, but not
forecasting fog at the terminals at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Hard Freeze Warning from 11 PM MDT /midnight CDT/ this evening
     to 10 AM MDT /11 AM CDT/ Thursday for KSZ001>004-013>016.

     Hard Freeze Watch from 11 PM MDT /midnight CDT/ this evening
     through Thursday morning for KSZ027>029-041-042.

CO...Hard Freeze Warning from 11 PM this evening to 10 AM MDT
     Thursday for COZ090-091.

     Hard Freeze Watch from 11 PM MDT this evening through Thursday
     morning for COZ092.

NE...Hard Freeze Warning from 11 PM MDT /midnight CDT/ this evening
     to 10 AM MDT /11 AM CDT/ Thursday for NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...99
AVIATION...EV
Hazardous weather outlook, Oct 10, 10:55 AM MDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1055 AM MDT Wed Oct 10 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1055 AM MDT Wed Oct 10 2018 /1155 AM CDT Wed Oct 10 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Tonight, a Hard Freeze Warning will bring temperatures 28 degrees
and below for counties along and north Highway 24. A Hard Freeze
Watch will bring conditions near 28 degrees for counties south of
Highway 24.

These conditions will kill crops and other sensitive vegetation.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Through the morning hours on Thursday, a hard freeze will continue
across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Oct 10, 8:55 AM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
855 AM MDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             6 N WILD HORSE          38.90N 103.02W
10/10/2018  M4.0 INCH        CHEYENNE           CO   CO-OP OBSERVER

&&

EV

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 4:11 AM MDTHard Freeze WatchGLDCheyenne10 hr
Oct 10, 4:11 AM MDTHard Freeze WarningGLDKit Carson, Yuma30 hr

Nearby

Freeze Warnings in Kansas, 2018Freeze Warnings in Colorado, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.